Drug Discov Ther. 2021;15(1):48-50. (DOI: 10.5582/ddt.2020.03101)
Visceral leishmaniasis masquerading as drug-induced pancytopenia in myasthenia gravis
Nath U, Bhattacharyya D, Chattopadhyay D, Dhingra G, Azad S, Mohanty A
Visceral leishmaniasis (VL), also known as kala-azar (black fever in Hindi), is a disease primarily caused by Leishmania donovani. The most important clinical manifestation of visceral leishmaniasis is fever. Nonspecific laboratory findings of visceral leishmaniasis include anemia, neutropenia, eosinopenia, and thrombocytopenia. Definitive diagnosis of visceral leishmaniasis requires the demonstration of either parasite by smear or tissue by culture (usually bone marrow or spleen). Myasthenia gravis is an autoimmune disease caused by antibodies to acetylcholine receptors in the post-junctional membrane of the neuromuscular junction. It typically presents with fatigable muscle weakness without any sensory or brain involvement. It is usually treated with corticosteroids and immunosuppressants like azathioprine. Here we encountered a confirmed case of myasthenia gravis on azathioprine with pancytopenia. While working up to evaluate pancytopenia, bone marrow examination revealed presence of Donovan bodies and the patient showed good response to liposomal amphotericin-B. In retrospect, a case of myasthenia gravis, who presented with pancytopenia presumably drug-induced, was found to have visceral leishmaniasis.